Hail, Phillips
- When
- May 9, 6:15 PM CST
- Where
- Phillips County, 14.55 mi N of Agra
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.980, -99.140
A single thunderstorm produced low-end severe hail during the early evening hours on this Tuesday. Late in the afternoon, a few small single-cell, low-top thunderstorms began forming across north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A single thunderstorm produced low-end severe hail during the early evening hours on this Tuesday. Late in the afternoon, a few small single-cell, low-top thunderstorms began forming across north central Kansas. Around 6 PM CST, one of these storms temporarily became strong enough to produce hail just over 1 in diameter over extreme northeast Phillips County. The tops of these storms were not much higher than 30,000 ft. There was other thunderstorm activity later into the evening and nighttime hours, but it remained to the north and west.
All of this thunderstorm activity formed along and north of a quasi-stationary front near the Nebraska-Kansas border, and ahead of a low pressure system making its way through the Desert Southwest. In the upper-levels, the flow was from the southwest, with a ridge over the Mississippi Valley and a low advancing slowly through Arizona. When the initial storms developed, the environment was characterized by temperatures in the upper 70s with dewpoints in the middle to upper 50s. Mid-level lapse rates were poor, resulting in MLCAPE of around 1000 J/kg. As the boundary layer stabilized, MUCAPE remained no greater than 1000 J/kg. Effective deep layer shear was 25 to 30 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 5:30 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 630 PM CDT Tue May 9 2017 .SHORT TERM...(This evening through Wednesday Night) Issued at 319 PM CDT Tue May 9 2017 The primary forecast concern will center around the chance for thunderstorms. A few strong to severe thunderstorms will be possible this evening into tonight and again Wednesday afternoon and evening. There are two primary features at play. The first is a sfc front that is located near the Nebraska/Kansas border this afternoon that should lift north some overnight into south central Nebraska, before sinking back south into north central Kansas Wednesday afternoon. Initially most of our forcing will be in association with the sfc front and overrunning warm moist air north of this front especially during the overnight hours tonight and Wednesday night when the low level jet strength is maximized. Any thunderstorms that form this evening will generally be associated with the sfc front or north of the sfc front due to the overrunning low level jet. The second important feature is a big cut off upper area of low pressure over the desert southwest that will track into the southern high plains by Wednesday night. The upper low should kick off some thunderstorms over eastern Colorado this evening that will track northeast and could move into our western forecast area late tonight primarily after midnight. These western thunderstorms may eventually merge with the more east/west oriented scattered thunderstorms that form along and north of the sfc front. This is not expected to be a widespread severe weather situation tonight, but a few severe thunderstorms will be possible given MUCAPE values of 1000 to 2000 J/kg and 0-6 km deep layer shear values of 30 to 35 kts. Wednesday...The sfc front is projected to sag back to the south with some model variations on where the front will end up by afternoon. Most likely the front will be located over far south central Nebraska early Wednesday afternoon, but will sag south into north central Kansas by late afternoon. Thunderstorms are expected to be most numerous near the front and may train over some of the same areas. A stronger low level jet Wednesday evening than this evening should allow for thunderstorms to extend a fair ways north of the front into south central Nebraska, but most especially south of I- 80. Instability lessens north of the front and the highest likelihood of severe weather will be near the Nebraska/Kansas border southward into north central Kansas. Possible morning/early afternoon convection over south central and central Kansas may delay or limit the late afternoon/early evening thunderstorms over north central Kansas and this will have to be watched for possible impacts to our thunderstorm chances. .LONG TERM...(Thursday through Tuesday) Issued at 319 PM CDT Tue May 9 2017 Thursday...The upper storm system will track off the high plains and across Kansas. With the instability heading well to our south we could catch some general rain showers primarily over southern zones, but not expecting thunderstorms. Friday through Sunday...An upper level ridge should bring drier and warmer weather to the region. Early next week...A larger upper level trough will dig across the western U.S. and will again lead to an increased chance for thunderstorms. It is too early to determine when and how this system will track into the plains and it may come out in segments. Will have to watch this system in the coming days and it may bring severe weather back to our region next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 627 PM CDT Tue May 9 2017 The primary issue the next 24 hours is periodic thunderstorms impacting both KGRI and KEAR. One round may be as early as this evening with a lifting frontal boundary, although coverage will be more spotty. A 2nd round may be around midnight with storms from the west moving east into the area as a low-end low level jet sets up. Those could linger into tomorrow AM. Low clouds are expected later in the forecast with MVFR ceilings expected for part of the day Wednesday as a northeast strengthens. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Wesely LONG TERM...Wesely AVIATION...NOAA/NWS/Moritz
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 644 PM CDT Tue May 9 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 644 PM CDT Tue May 9 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected this evening, and they will gradually drift northeast. For the most part, the storms should be non severe, but a couple of severe thunderstorms are possible this evening and early overnight. Regarding the strongest storms, half dollar size hail and winds gusts to 60 mph are possible. Otherwise, the stronger storms should produce heavy rain, small hail and gusty winds to 45 mph. The coverage of storms is likely to increase some during the late evening hours as storms develop, but also as storms slip into the area from the west. Once again, in general, a couple of severe storms are possible this evening but widespread severe weather is not likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible across the outlook area Wednesday into Wednesday night. Some of these thunderstorms may become severe primarily south of Interstate 80...with the highest likelihood across north central Kansas. The primary severe weather threats will be hail to the size of ping pong balls and wind gusts to around 60 mph. After a dry weekend thunderstorms are forecast to return to the outlook area early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed on a localized basis this evening, primarily for large hail and isolated wind reports. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
713 PM CDT TUE MAY 9 2017
KSZ005-NEZ083-084-100100-
Phillips KS-Franklin NE-Harlan NE-
713 PM CDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS...
SOUTHWESTERN FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES UNTIL 800 PM
CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harlan County Dam, or 17 miles northeast of Phillipsburg, moving
northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Franklin, Republican City, Naponee, Bloomington and Harlan County
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Harlan County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4018 9922 4014 9892 4000 9903 4000 9907
3995 9907 3990 9911 3999 9928
TIME...MOT...LOC 0013Z 214DEG 7KT 3998 9918
MoritzThe Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688771.